Nebraska, 2022

Hail and Damaging Wind in Nebraska, May 17, 2022

May 17, 2022 · NWS CYS · 10 events in 2 counties and zones

Multiple strong storms moved into the Nebraska Panhandle during the afternoon and early evening on the 17th. This included one severe storm that tracked from north of Scottsbluff southeast towards the I-80 corridor producing up to ping-pong ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Multiple strong storms moved into the Nebraska Panhandle during the afternoon and early evening on the 17th. This included one severe storm that tracked from north of Scottsbluff southeast towards the I-80 corridor producing up to ping-pong ball sized hail. Numerous locations also received large accumulations of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 1:52 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, May 17, 1:52 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Tue May 17 2022

.SHORT TERM...(Tonight - Wednesday Night)
Issued at 209 PM MDT Tue May 17 2022

Thunderstorms are expected to continue to increase in coverage and
intensity this afternoon and evening, mainly along and east of the
Laramie Range aided by near-surface convergence in the vicinity of
a weak surface trough/dryline draped from N-S across the CWA. Some
threat for strong to severe storms with a marginally to moderately
unstable air mass characterized by steep mid-level lapse rates and
dew points in the 40s to near 50 F and resultant CAPEs around 1000
to 2000 J/kg. Effective bulk shear of 40-45 knots may be more than
sufficient for at least a couple of organized, potential supercell
updrafts capable of large hail. Deep inverted-v profiles will also
support a threat for strong downdrafts through early evening. MRGL
Risk from SPC looks to be in good shape w/ high-res guidance still
showing scattered coverage of convection across the high plains in
the 21z-03z time frame. Dry and continued warm as we head into Wed
w/ subsidence on the back side of a departing weak short wave.

.LONG TERM...(Thursday - Tuesday)
Issued at 209 PM MDT Tue May 17 2022

The main focus in the extended forecast is a shot of winter weather
towards the end of the week. A strong cold front dropping in from
the north will bring much colder temperatures, as well as the
possibility for some light accumulations of snow in the lower
elevations.

Before the front actually moves through the CWA, a short-fused, pre-
frontal high wind event looks increasingly likely for the wind prone
areas of southeast Wyoming. As the front approaches, height and
pressure gradients will rapidly strengthen. This will cause 700 mb
winds to increase. Latest GFS run shows 700 mb winds of 80 kts over
the central Laramie Range! This, coupled with strong downward omegas
could easily send these winds down to the surface. As of now, high
winds look to mainly impact the wind prone areas of ARL, BRX, and
the south Laramie Range summit. Prime time for high winds looks to
be early Thursday morning through the afternoon. High winds look to
diminish Thursday evening as the front begins to push through the
CWA.

Winter arrives Thursday night with the passage of the cold front.
One thing is for certain - temperatures will be well-below average
behind the front. 700 mb temperatures behind the front will hover in
the -10C to -6C range. This will lead to high temperatures in the
30s and 40s on Friday. From the precipitation side of this
system, it has the potential to be somewhat of a prolonged event,
especially for the mountains and southern most parts of the CWA.
Models hint at this area receiving precip Thursday night through
Friday night. This could be a good event for the mountains with
both the Sierra Madre, Snowy, and maybe even the Laramie Range
picking up Advisory-level snow amounts. As for the lower
elevations, snow accumulations will be heavily dependent on when
the front moves through and how fast temperatures drop behind the
front. High temperatures during the day on Thursday will also be
quite mild, so any snow in the lower elevations may not initially
stick, which will also affect accumulation amounts. Will continue
to monitor this part of the forecast.

Temperatures should slowly warm-up through the weekend and into the
start of the work week. Next rain maker looks to be Monday as a
shortwave trough traverses the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM MDT Tue May 17 2022

Main aviation concern this afternoon and evening will be the
development of thunderstorms. Included VCTS at most terminals as
storms will be scattered across the area. Some storms could be
strong and contain gusty and erratic winds, as well as hail.
Conditions may downgrade from VFR to MVFR in storms with heavy rain.
Storm threat diminishes after 04Z with VFR conditions and light
winds prevailing.

&&

.FIRE WEATHER...
Issued at 541 AM MDT Tue May 17 2022

Fire weather concerns today will be low as moisture will increased
across areas east of the Laramie Range with scattered to
widespread showers and thunderstorms developing this afternoon.
Unlike yesterday where the storms posed a dry lighting threat,
storms this afternoon will have a chance for wetting rains, but we
can still expect gusty and erratic winds around thunderstorm
cores. Fire weather concerns will become elevated by midweek with
drier conditions and breezy winds return to the region, with
strong winds possible ahead of a strong cold front progged to move
through the area on Thursday.

Lowering fire weather concerns by the end of week and into the
early part of the weekend has a potent weather system will bring
much cooler temperatures and widespread precipitation across the
entire region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...SF
AVIATION...SF
FIRE WEATHER...AW
Hazardous weather outlook, May 17, 4:31 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
531 AM MDT Tue May 17 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
531 AM MDT Tue May 17 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms with isolated severe thunderstorms
possible today. Two rounds of storms likely, first round between
3 PM MDT and 9 PM MDT, second round between 10 PM MDT and 12 AM
MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered thunderstorms possible Wednesday, severe
weather is not anticipated with these storms. Drastic cool down
with scattered to widespread precipitation chances Thursday
through Friday. Rain transitioning to snow Thursday night/early
Friday morning.

.Spotter information statement...

Spotter activation is not likely, but may be needed Today

In the hours before

Special weather statement, May 17, 2:39 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT Tue May 17 2022

NEZ002-003-095-096-172230-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
339 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of northwestern Box
Butte, southwestern Dawes and central Sioux Counties through 430 PM
MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate Bed National Monument, or 34 miles northeast of Torrington,
moving east at 35 mph.

HAZARD...Wind gusts around 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Agate Bed National Monument and Flahertys Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4245 10402 4261 10392 4251 10333 4219 10350
TIME...MOT...LOC 2139Z 291DEG 30KT 4250 10384

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, May 17, 3:09 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Tue May 17 2022

NEZ019-096-WYZ108-172300-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
409 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of north central Scotts
Bluff, southwestern Sioux and northeastern Goshen Counties through
500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lingle, or 13 miles north of Torrington, moving
southeast at 35 mph.

HAZARD...Wind gusts around 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 10434 4239 10425 4224 10361 4193 10378
TIME...MOT...LOC 2208Z 294DEG 30KT 4226 10419

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, May 17, 3:29 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Tue May 17 2022

WYZ101-102-172315-
Converse County Lower Elevations WY-Niobrara County WY-
429 PM MDT Tue May 17 2022

...Strong thunderstorms will impact portions of Niobrara and
northeastern Converse Counties through 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Bill to near Lusk.
Movement was north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lusk, Manville, Bill, Dull Center, Lance Creek, Redbird and Manning
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4330 10405 4310 10405 4270 10436 4294 10551
      4349 10532
TIME...MOT...LOC 2228Z 201DEG 35KT 4301 10538 4282 10442

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, May 17, 3:32 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Tue May 17 2022

NEZ003-021-096-172315-
Box Butte NE-Morrill NE-South Sioux NE-
432 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of southwestern Box
Butte, north central Morrill and east central Sioux Counties through
515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Flahertys Corner, or 31 miles northwest of Alliance, moving southeast
at 35 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alliance, Berea, Kilpatrick Lake and Flahertys Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4226 10359 4243 10341 4216 10281 4188 10310
TIME...MOT...LOC 2232Z 308DEG 28KT 4230 10343

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel
Local storm report, May 17, 3:49 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 SSE LANCE CREEK       42.95N 104.62W
05/17/2022  M1.75 INCH       NIOBRARA           WY   COCORAHS

            REPORTS OF SHREDDED LEAVES AND CAR DENTS.

&&

MB
Special weather statement, May 17, 4:18 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
518 PM MDT Tue May 17 2022

WYZ101-102-107-108-180000-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
518 PM MDT Tue May 17 2022

...A line of strong thunderstorms will impact portions of southern
Niobrara, northern Goshen, northeastern Platte and east central
Converse Counties through 600 PM MDT...

At 517 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Redbird to 8 miles west of
Keeline. Movement was southeast at 35 mph.

HAZARD...Wind gusts around 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lusk, Glendo, Manville, Sibley Peak, Two Moon Campground, Prairie
Center, Keeline, Rawhide Buttes, Glendo Reservoir, Lance Creek,
Manning Ranch, Van Tassell and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 106 and
120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4251 10407 4241 10514 4305 10507 4317 10406
TIME...MOT...LOC 2317Z 303DEG 30KT 4310 10430 4275 10493

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 130 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
May 17, 4:19 PM MST
Where
Scotts Bluff County, 3.44 mi SW of Lake Alice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -103.660

Thunderstorm Wind, Scotts Bluff

When
May 17, 4:22 PM MST
Where
Scotts Bluff County, 2.81 mi N of Scottsbluff
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.910, -103.680

Reports of dust along with strong winds.

Hail, Scotts Bluff

When
May 17, 4:43 PM MST
Where
Scotts Bluff County, 3.77 mi SE of Lake Minatare
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -103.440

Large accumulation of hail along roadways. Mostly penny-sized hail.

Hail, Morrill

When
May 17, 4:58 PM MST
Where
Morrill County, 2.14 mi NNE of Bayard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.790, -103.310

Hail, Morrill

When
May 17, 5:04 PM MST to 5:14 PM MST
Where
Morrill County, 2.67 mi ENE of Bayard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.770, -103.270

Hail, Morrill

When
May 17, 5:15 PM MST
Where
Morrill County, 2.14 mi NNE of Kemp
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.740, -103.100

Hail, Morrill

When
May 17, 5:23 PM MST
Where
Morrill County, Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -103.100

One inch of hail accumulation on the ground.

Hail, Morrill

When
May 17, 5:35 PM MST
Where
Morrill County, 5.17 mi W of Broadwater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.600, -102.950

Video shared on Twitter with hail accumulation on roadway with near zero visibility.

Hail, Morrill

When
May 17, 5:45 PM MST
Where
Morrill County, Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -102.850

Hail, Morrill

When
May 17, 6:03 PM MST
Where
Morrill County, 9.72 mi ESE of Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -102.680

Quarter-sized hail still on the ground roughly 90 minutes after the storm passed. Time estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019621, 1019622, 1019660, 1019651, 1019644, 1019645, 1019655, 1019658, 1019653, 1019656.